A New short proof of the local index formula of Atiyah-Singer

  • Raphaël Ponge
Part of the Aspects of Mathematics book series (ASMA)


In this talk we present a new short proof of the local index formula of Atiyah-Singer for Dirac operators ([AS1], [AS2]) which, as a byproduct and unlike Getzler’s short proof, allows us to compute the CM cyclic cocycle for Dirac spectral triples.


Dirac Operator Heat Kernel Short Proof Noncommutative Geometry Principal Symbol 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [ABP]
    Atiyah, M., Bott, R., Patodi, V.: On the heat equation and the index theorem. Invent. Math. 19, 279–330 (1973).zbMATHCrossRefMathSciNetGoogle Scholar
  2. [APS]
    Atiyah, M., Patodi, V., Singer, I.: Spectral asymmetry and Riemannian geometry. III. Math. Proc. Camb. Philos. Soc. 79, 71–99 (1976).zbMATHMathSciNetCrossRefGoogle Scholar
  3. [AS1]
    Atiyah, M., Singer, I.: The index of elliptic operators. I. Ann. of Math. (2) 87, 484–530 (1968).CrossRefMathSciNetGoogle Scholar
  4. [AS2]
    Atiyah, M., Singer, I.: The index of elliptic operators. III. Ann. of Math. (2) 87, 546–604 (1968).CrossRefMathSciNetGoogle Scholar
  5. [BGS]
    Beals, R., Greiner, P., Stanton, N.: The heat equation on a CR manifold. J. Differential Geom. 20, 343–387 (1984).zbMATHMathSciNetGoogle Scholar
  6. [BGV]
    Berline, N., Getzler, E., Vergne, M.: Heat kernels and Dirac operators. Springer-Verlag, Berlin, 1992.zbMATHGoogle Scholar
  7. [Bi]
    Bismut, J.-M.: The Atiyah-Singer theorems: a probabilistic approach. I. The index theorem. J. Funct. Anal. 57, 56–99 (1984).zbMATHCrossRefMathSciNetGoogle Scholar
  8. [CH]
    Chern, S., Hu, X.: Equivariant Chern character for the invariant Dirac operator. Michigan Math J. 44, 451–473 (1997).zbMATHCrossRefMathSciNetGoogle Scholar
  9. [Co]
    Connes, A.: Noncommutative geometry. Academic Press, San Diego, 1994.zbMATHGoogle Scholar
  10. [CM]
    Connes, A., Moscovici, H.: The local index formula in noncommutative geometry. GAFA 5, 174–243 (1995).zbMATHCrossRefMathSciNetGoogle Scholar
  11. [CFKS]
    Cycon, H. L.; Froese, R. G.; Kirsch, W.; Simon, B.: Schrödinger operators with application to quantum mechanics and global geometry. Texts and Monographs in Physics. Springer-Verlag, Berlin, 1987.Google Scholar
  12. [Ge1]
    Getzler, E.: Pseudodifferential operators on supermanifolds and the Atiyah-Singer index theorem. Comm. Math. Phys. 92, 163–178 (1983).zbMATHCrossRefMathSciNetGoogle Scholar
  13. [Ge2]
    Getzler, E.: A short proof of the local Atiyah-Singer index theorem. Topology 25, 111–117 (1986).zbMATHCrossRefMathSciNetGoogle Scholar
  14. [Gi]
    Gilkey, P.: Invariance theory, the heat equation, and the Atiyah-Singer index theorem. Publish or Perish, 1984.Google Scholar
  15. [Gr]
    Greiner, P.: An asymptotic expansion for the heat equation. Arch. Rational Mech. Anal. 41, 163–218 (1971).zbMATHCrossRefMathSciNetGoogle Scholar
  16. [Gu]
    Guillemin, V.: A new proof of Weyl’s formula on the asymptotic distribution of eigen-values. Adv. in Math. 55, 131–160 (1985).zbMATHCrossRefMathSciNetGoogle Scholar
  17. [Hi]
    Higson, N.: The local index formula in noncommutative geometry. Lectures given at the CIME Summer School and Conference on algebraic K-theory and its applications, Trieste, 2002. Preprint, 2002.Google Scholar
  18. [Le]
    Lescure, J.-M.: Triplets spectraux pour les variétés à singularité conique isolée. Bull. Soc. Math. France 129, 593–623 (2001).zbMATHMathSciNetGoogle Scholar
  19. [LM]
    Lawson, B., Michelson, M.-L.: Spin Geometry. Princeton Univ. Press, Princeton, 1993.Google Scholar
  20. [Me]
    Melrose, R.: The Atiyah-Patodi-Singer index theorem. A.K. Peters, Boston, 1993.zbMATHGoogle Scholar
  21. [Pi]
    Piriou, A.: Une classe d’opérateurs pseudo-différentiels du type de Volterra. Ann. Inst. Fourier 20, 77–94 (1970).zbMATHMathSciNetGoogle Scholar
  22. [Po]
    Ponge, R.: A new short proof of the local index formula and some of its applications. Comm. Math. Phys. 241 (2003) 215–234.zbMATHCrossRefMathSciNetGoogle Scholar
  23. [Ro]
    Roe, J.: Elliptic operators, topology and asymptotic methods. Pitman Research Notes in Mathematics Series 395, Longman, 1998.Google Scholar
  24. [Ta]
    Taylor, M. E.: Partial differential equations. II. Qualitative studies of linear equations. Applied Mathematical Sciences, 116. Springer-Verlag, New York, 1996.Google Scholar
  25. [Wo]
    Wodzicki, M.: Noncommutative residue. I. Fundamentals. K-theory, arithmetic and geometry (Moscow, 1984–1986), 320–399, Lecture Notes in Math., 1289, Springer, 1987.Google Scholar

Copyright information

© Friedr. Vieweg & Sohn Verlag ∣ GWV Fachverlage GmbH, Wiesbaden 2006

Authors and Affiliations

  • Raphaël Ponge
    • 1
  1. 1.Department of MathematicsOhio State UniversityColumbusUSA

Personalised recommendations